Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Oct 4, 2021, 6:34 PM CDT for Jefferson County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2021, 6:34 PM CDT (23:34 UTC)
- Expired
- Oct 4, 2021, 7:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.25 in
- Wind
- 40
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 46 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 565 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
201
WWUS84 KBMX 042334
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
634 PM CDT Mon Oct 4 2021
ALZ024-050000-
Jefferson AL-
634 PM CDT Mon Oct 4 2021
...A strong thunderstorm will impact portions of northeastern
Jefferson County through 700 PM CDT...
At 633 PM CDT, Doppler radar was tracking a strong thunderstorm over
Birmingham Airport, or near Birmingham, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Birmingham, Mountain Brook, Trussville, Gardendale, Irondale,
Fultondale, Center Point, Clay, Pinson, Tarrant, Morris, Ketona
Lakes, B.j.c.c., Chalkville, Kingston, Grayson Valley, Birmingham
Airport, Birmingham Race Course, Ruffner Mountain and New Castle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3348 8672 3353 8687 3375 8681 3368 8657
TIME...MOT...LOC 2333Z 203DEG 18KT 3357 8676
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
25/OwenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Oct 4, 3:50 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Oct 4, 3:50 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 350 PM CDT Mon Oct 4 2021 .SHORT TERM... /Updated at 108 PM CDT Mon Oct 04 2021/ A boundary has set up from southwest to northeast across central AL with southerly flow south of the boundary...and chaotic northerly flow north of the boundary. This has allowed a large area of forcing and moisture south of the boundary for numerous widespread showers and thunderstorms to develop. With steering winds parallel to this boundary...storms will continue to move in a row...moving over the same areas. Flooding is a large threat today with PW values between the 75th percentile and max for this time of year. A Flash Flood Watch will remain in effect through tomorrow. High temperatures today will be in the upper 70's and lower 80's. Tonight through Tuesday... the low pressure over the lower MS Valley will strengthen...and widespread showers and thunderstorms are expected beginning tonight through Tuesday evening. PW values around max for this time of year...CAPE values around 2000 J/kg and weak winds in the low and mid levels will allow for plenty of slow moving storms producing high rainfall rates. Flooding will be a major concern tonight through Tuesday evening...especially for areas that receive high rainfall rates today. A Flash Flood Watch will remain in effect through Tuesday night. Low temperatures tonight will be in the mid to upper 60's and high temperatures on Tuesday will be in the mid to upper 70's. Another concern would be fog development tonight. There is more than enough low level moisture to produce dense fog where there are no showers and thunderstorms. Will hold off on issuing any sort of advisory at the moment due to the uncertainty in the coverage of storms...but if the convection appears more scattered in nature...an advisory may need to be issued for those areas that will not see rainfall during the night. 24 .LONG TERM... /Updated at 348 PM CDT Mon Oct 04 2021/ No major changes were made to the extended with well elevated rain chances (including heavy rain at times) through mid week until the front moves through. Then, scattered pops remain through the work week until after the upper low opens up and moves NE toward the OH Valley on Friday. Rain chances finally vacate for the weekend as surface ridging builds across E Conus. 08 Previous long-term discussion: /Updated at 340 AM CDT Mon Oct 04 2021/ Wednesday through Sunday. The presence of the upper-level low will still be felt across the region on Wednesday. In fact, additional heavy rainfall is possible across areas east of I-65. The Flash Flood Watch may end up being extended in time for these areas, but we'll allow time to reassess for now. By then the primary vort max/occluded low will have begun to retrograde to the northwest, and overall forcing is expected to be not as strong. Nonetheless, PoPs remain quite high for the eastern two-thirds of the area. Overall rainfall activity will slowly depart to the east as the low-level jet weakens and spreads northeast along the Appalachians. Drier air should then begin to work into the area from the west on Thursday with transition to westerly flow. PoPs have been reduced as a result. Northwesterly flow should subsequently work into the region by Friday, and a drier/warmer trend is forecast toward the weekend. 40/Sizemore && .AVIATION... 18Z TAF Discussion. Scattered to widespread showers and thunderstorms will mainly be affecting KMGM and KTOI through the rest of the afternoon. Overnight...enough forcing should be present that every TAF site will have scattered to widespread showers and thunderstorms developing and remaining through the TAF period. There is plenty of low level moisture for IFR ceilings and visibilities overnight...as well as in any shower and thunderstorm. 24 && .FIRE WEATHER... A weak surface front is draped across the area today and a mix of clouds and fog will continue throughout this afternoon. Winds will remain light and variable, though should favor a southerly direction south of the boundary, and a northerly direction north of the boundary. Nonetheless, elevated rain chances are forecast for areas south of I-20 this afternoon. Rainfall could be heavy at times, and flash flooding is possible. Rainfall becomes more widespread on Tuesday with additional heavy rainfall possible farther north. Drier and warmer conditions aren't expected until later toward the end of the week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 64 74 64 76 64 / 60 90 80 90 70 Anniston 66 75 66 77 66 / 70 90 90 90 70 Birmingham 66 74 65 78 66 / 60 90 80 90 60 Tuscaloosa 67 75 66 77 65 / 50 90 60 80 40 Calera 67 74 66 76 66 / 70 90 80 90 60 Auburn 66 73 65 76 67 / 80 90 80 90 70 Montgomery 68 76 67 79 67 / 80 90 80 90 60 Troy 68 77 67 80 67 / 80 90 70 90 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through late Tuesday night for the following counties: Autauga...Bibb...Blount...Bullock...Calhoun... Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa... Dallas...Elmore...Etowah...Hale...Jefferson...Lee...Lowndes... Macon...Marengo...Montgomery...Perry...Pike...Randolph... Russell...Shelby...St. Clair...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. && 24/08/40
Hazardous weather outlook, Oct 4, 9:03 AM CDT, 9 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 903 AM CDT Mon Oct 4 2021 ALZ011>015-017>050-051715- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 903 AM CDT Mon Oct 4 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Periods of heavy rainfall are possible across portions of Central Alabama through tonight. This could lead to flash flooding of low lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional heavy rainfall is possible across much of Central Alabama Tuesday and Wednesday. This could lead to flash flooding of low lying or poor drainage areas. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through Wednesday.
In the hours before
Local storm report, Oct 4, 6:08 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
608 PM CDT MON OCT 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL HOOVER MET 33.34N 86.85W
10/04/2021 E0.25 INCH JEFFERSON AL PUBLIC
&&
MALLocal storm report, Oct 4, 6:10 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 PM CDT MON OCT 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 1 E LAKE CYRUS 33.35N 86.87W
10/04/2021 E0.75 INCH JEFFERSON AL PUBLIC
&&
MALLocal storm report, Oct 4, 6:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CDT MON OCT 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL 1 WNW HOOVER 33.41N 86.83W
10/04/2021 E0.25 INCH JEFFERSON AL PUBLIC
&&
MALSpecial weather statement, Oct 4, 6:17 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
617 PM CDT Mon Oct 4 2021
ALZ024-042345-
Jefferson AL-
617 PM CDT Mon Oct 4 2021
...A strong thunderstorm will impact portions of central Jefferson
County through 645 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Birmingham, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Birmingham, Vestavia Hills, Homewood, Mountain Brook, Fairfield,
Midfield, Birmingham Southern College, Birmingham Fairgounds,
B.j.c.c., Kingston, Five Points South, Regions Field, Ensley, Legion
Field, U.A.B. Campus, Samford University, Birmingham Zoo, Vulcan
Park, Rickwood Field and Highland Park Golf Course.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3343 8678 3347 8691 3358 8686 3353 8671
TIME...MOT...LOC 2316Z 208DEG 7KT 3350 8681
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
25/OwenLocal storm report, Oct 4, 6:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT MON OCT 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 1 E LAKE CYRUS 33.35N 86.87W
10/04/2021 E0.88 INCH JEFFERSON AL PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 1 E LAKE
CYRUS.
&&
MALSpecial weather statement, Oct 4, 6:34 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
634 PM CDT Mon Oct 4 2021
ALZ024-050000-
Jefferson AL-
634 PM CDT Mon Oct 4 2021
...A strong thunderstorm will impact portions of northeastern
Jefferson County through 700 PM CDT...
At 633 PM CDT, Doppler radar was tracking a strong thunderstorm over
Birmingham Airport, or near Birmingham, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Birmingham, Mountain Brook, Trussville, Gardendale, Irondale,
Fultondale, Center Point, Clay, Pinson, Tarrant, Morris, Ketona
Lakes, B.j.c.c., Chalkville, Kingston, Grayson Valley, Birmingham
Airport, Birmingham Race Course, Ruffner Mountain and New Castle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3348 8672 3353 8687 3375 8681 3368 8657
TIME...MOT...LOC 2333Z 203DEG 18KT 3357 8676
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 8:04 PM CDT | Areal Flood Advisory | BMX | Fayette, Walker | 116 min |
| Oct 3, 9:05 PM CDT | Flash Flood Warning | BMX | Fayette, Jefferson, Marion, Walker | 3 hr |
| Oct 3, 10:59 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Oct 4, 12:53 AM CDT | Areal Flood Advisory | BMX | Jefferson, St. Clair, Shelby | 3 hr |
| Oct 4, 1:23 AM CDT | Dense Fog Advisory | BMX | Blount, Fayette, Lamar, Marion, Pickens, Tuscaloosa and 2 more | 8 hr |
| Oct 4, 3:11 AM CDT | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 30 more | 3 days |
| Oct 4, 9:37 AM CDT | Areal Flood Advisory | BMX | Lee | 3 hr |
| Oct 4, 11:51 AM CDT | Areal Flood Advisory | BMX | Russell | 3 hr |
| Oct 4, 12:20 PM CDT | Flash Flood Warning | BMX | Lee, Russell | 3 hr |
| Oct 4, 12:44 PM CDT | Areal Flood Advisory | BMX | Lowndes, Montgomery | 3 hr |
| Oct 4, 1:33 PM CDT | Flash Flood Warning | BMX | Montgomery | 87 min |
| Oct 4, 3:12 PM CDT | Special Weather Statement | BMX | Coosa | 33 min |
| Oct 4, 3:21 PM CDT | Flash Flood Warning | BMX | Lee, Russell | 3 hr |
| Oct 4, 3:28 PM CDT | Flash Flood Warning | BMX | Lowndes, Montgomery | 3 hr |
| Oct 4, 4:40 PM CDT | Areal Flood Advisory | BMX | Chilton, Coosa | 3 hr |
| Oct 4, 4:56 PM CDT | Flash Flood Warning | BMX | Chilton | 3 hr |
| Oct 4, 5:09 PM CDT | Special Weather Statement | BMX | Bibb | 36 min |
| Oct 4, 5:09 PM CDT | Special Weather Statement | BMX | Shelby | 36 min |
| Oct 4, 5:16 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 29 min |
| Oct 4, 5:22 PM CDT | Special Weather Statement | BMX | Shelby | 23 min |
| Oct 4, 5:43 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 47 min |
| Oct 4, 5:47 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Shelby | 43 min |
| Oct 4, 6:02 PM CDT | Special Weather Statement | BMX | Shelby | 28 min |
| Oct 4, 6:17 PM CDT | Special Weather Statement | BMX | Jefferson | 28 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.